Article Text

PDF

Anaphylactoid reaction to methyl prednisolone developing after starting treatment with interferon β-1b
  1. DANIELA CLEAR
  1. University Department of Neurology, The Walton Centre for Neurology and Neurosurgery, Liverpool L9 7LJ, UK

    Statistics from Altmetric.com

    Courses of intravenous methyl prednisolone are a routine treatment used for disabling relapses in relapsing-remitting multiple sclerosis. The Interferon β-1b Multiple Sclerosis Study Group’s research published in 1993 showed that interferon β-1b reduces the frequency of relapses in this form of multiple sclerosis.1We present the case of a 35 year old man with multiple sclerosis who became allergic to intravenous methyl prednisolone after the initiation of treatment with interferon β-1b and discuss what part the drug could have played in this.

    A 35 year old man with asthma presented early in 1994 with “dizziness”, double vision, and paraesthesia in the right leg extending into the trunk. He was found to have bilateral pyramidal signs in the legs with extensor plantar responses and gait ataxia. His CSF contained oligoclonal bands. Visual evoked potentials were normal. Brain MRI showed multiple periventricular high density lesions with a similar lesion identified on imaging of the cervical cord, all consistent with demyelination. A 3 day course of intravenous methyl prednisolone in May 1994 was associated with improvement in his initial symptoms. Four months later he presented with a VIth nerve palsy which again responded to a 3 day course of intravenous methyl prednisolone. Between September 1995 and February 1996 he had a further four uneventful 3 day courses of intravenous methyl prednisolone for various symptoms related to his multiple sclerosis. In March 1996 he was started on interferon β-1b (8 MIU subcutaneously on alternate days).

    In June 1996 he was admitted with pyramidal weakness of the left limbs, altered sensation in the left leg and urgency of micturition. Soon after starting his first dose of intravenous methyl prednisolone he felt a “lump” in his throat, developed an urticarial rash on his limbs and trunk and began wheezing audibly. Inhaled bricanyl was ineffective. Treatment was stopped and his peak expiratory flow rate (PEFR) measured as 485 l/min. Chlorpheniramine (10 mg) was given intravenously and after 5 minutes his PEFR had returned to the lower limit of his normal PEFR at 550 l/min. Further methyl prednisolone was not given on this occasion.

    In August 1996 he was admitted with symptoms similar to those at his admission in June 1996. Ten minutes after starting his first dose of intravenous methyl prednisolone his chest felt tight and he started developing a similar urticarial rash. Again treatment was stopped. Fifteen minutes later the rash had worsened and he felt swelling in his mouth. His symptoms settled after 10 mg intravenous chlorpheniramine. Further methyl prednisolone was not given. After this episode he chose to stop interferon β-1b.

    In September 1996 he developed wheeze and a rash after the first dose in a course of intravenous methyl prednisolone. Subsequent doses in that course were preceded by chlorpheniramine. In November 1996 he developed nasal congestion and a rash after 500 mg methyl prednisolone. Again subsequent doses were preceded by a dose of chlorpheniramine. Since then he has been given chlorpheniramine before each dose of intravenous methyl prednisolone, which he has tolerated well.

    Allergic reaction to steroids is rare and anaphylactoid reaction to methyl prednisolone is rarer still with only three reports in the literature.2-5 One of these reactions occurred in the course of treatment for multiple sclerosis. The allergic reactions are more likely to be to the carrier than to the steroid itself. Pathology in multiple sclerosis is thought to be due to a delayed type hypersensitivity reaction. The mechanism of action of interferon β-1b in multiple sclerosis is unknown, although several mechanisms are postulated. There is evidence that, among its many effects on the immune system, interferon β can increase interleukin-2; and that interleukin-2 can stimulate a Th2 response (found in allergic type responses). These effects would explain the sequence of events in this man. However, evidence suggests that interferon β is more likely to suppress both Th1 (found in delayed type hypersensitivity reactions) and Th2 responses.6 It remains uncertain whether the sequence of events here is due to an effect of interferon β-1b or to coincidence. However, clinicians should be aware that the complexity of the effects of interferon β-1b on the immune system may lead to unexpected clinical outcomes.

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.